Join 3,424 readers in helping fund MetaFilter (Hide)


Diabetes 2 & IBS (lucky me)
November 30, 2009 7:54 PM   Subscribe

I have Diabetes II and probably IBS. Is it unusual that I have higher blood sugar levels when the IBS symptoms are at their worst.

If that is the case it would seem logical to get the IBS symptoms under control and then the blood sugar rate will drop with my continued diet changes. A problem seems to be that some of the suggested IBS foods hinder the goal of dropping the blood sugar level.

I have seriously reduced the amount of food I eat (especially the carbs) but
my blood sugar levels never go below 120 on Glucophage 1000 mg. a day and usually end up in the bathroom at least 10 times a day. Even with a sleep med I average about 3-4 hours of broken sleep a night.

Any suggestions would be greatly appreciated.
posted by mickbw to Health & Fitness (11 answers total)
 
If your IBS is causing diarrhea, it can cause higher glucose scores for a variety of reasons, mostly linked to dehydration - Your blood will contain just as much glucose, but less water, resulting in a higher measurement of pretty much everything.

I have much the same thing currently occurring due to a particular blood pressure medication - Hydrochlorothiazide. It causes the body to purge water, and one of the side effects as a result is increased glucose measurements.

It's something you'll want to discuss with your doctor, certainly. That being said, 120 (presumably mg/dL) isn't a terrible measurement on the low end. It's what you average out to that winds up mattering, more than absolute lows and highs - If you're never peaking above 190, and your average is 140-150 you're likely OK. Your A1c will give more insight into your long-term health in this regard.

Definitely talk it over with your doctor, or *A* doctor, but what you say here isn't too out of line. Dehydration, stress, an odd diet and so on has all sorts of effects on the body.
posted by Rendus at 9:39 PM on November 30, 2009 [1 favorite]


Type 2 here, though no IBS and not a doctor. Diabetes varies a bit from person to person, so I don't find it surprising that IBS might affect your sugar level. What kind of exercise are you doing? That helps A LOT in controling bg levels. Does your doctor know about your problems? What IBS foods are affecting you?
posted by Brandon Blatcher at 9:48 PM on November 30, 2009


First, IANAD. That being said - pre-diabetic /insulin resistant here, and was once wrongly diagnosed with IBS. After eliminating processed foods - wheat, flour, and sugar - from my diet, my symptoms went away. At that time, my IBS diagnosis changed to one of fructose malabsorption.

From what I do know about foods that cause gastric distress and high blood sugar - they are often one and the same: in short, carbs cause gas. Many of these same foods cause blood sugar spikes.

It's a good idea to avoid those foods when you're T2 anyway, so it might be worth a try for you to look into a FODMAP diet.
posted by chez shoes at 10:15 PM on November 30, 2009


You need to talk to your doctor. 'Probably' IBS? Have you been fully investigated? Because people don't tend to wake up in the night to visit the bathroom with IBS. Night waking with bowel problems is serious, and should be investigated seriously.

Whatever's going on in your gut, blood glucose levels rise with illness and stress.

So - talk to your doctor about you IBS diagnosis and your medication (you may be able to adjust your medication when your symptoms are bad, to level your blood sugar).
posted by Coobeastie at 1:11 AM on December 1, 2009


Probably IBS?! Whoops missed that part.

If you haven't been officially diagnosed as IBS, then there's too little information to really say what's going on, you need to talk to your doctor. The "IBS" symptoms could be a reaction to the Glucophage, especially if you've only recently started taking it.
posted by Brandon Blatcher at 5:01 AM on December 1, 2009


You must be miserable and exhausted. Get a second opinion about the IBS if you can (or see a gastroenterologist if you haven't already). All sorts of conditions are misdiagnosed as "IBS". In my close relative's case, it was colon cancer but he was told "Just IBS, try to reduce your stress and eat better".

Even if it is IBS you deserve better treatment and symptom management.
posted by kathrineg at 8:01 AM on December 1, 2009


Also, talk to your diabetologist about your Glucophage dosage and this problem. Every time my husband's dosage changes, he has gastrointestinal problems. The first batch was extremely severe, to the point we thought he had intestinal flu. Your results seem extreme, but the kinds of intestinal distress you describe are similar to what I've seen.

/not a diabetic, just married to one and had a lot of chances to observe medication changes.
posted by immlass at 8:45 AM on December 1, 2009


Thirding the idea that you're putting the cart way before the horse here. Maybe we're misinterpreting you, but it sounds like you need a more definitive diagnosis for the gastrointestinal symptoms. The symptoms you mention could be any number of things and they warrant further consideration from a gastroenterologist.
posted by drpynchon at 9:30 AM on December 1, 2009


Sorry I left out a few facts. I have a colonoscopy scheduled for next week and then a followup Gastro appt. the following week. hopefully at that time I will get a better diagnosis (So far, I've had a exam, x-ray and blood work. The blood work was negative for everything but high blood sugar (no surprise)

Brandon, I would like to be exercising but even taking the dog for a short walk to the park will usually have me rushing to the bathroom.

I am sure that I am jumping to some conclusions with probably more than a little paranoia but a couple months of very little sleep and going to the bathroom multiple times during the workday is certainly contributing factors.

thanks for all the responses
posted by mickbw at 10:50 AM on December 1, 2009


And - if it turns out that your symptoms are from the glucophage, consider switching to brand name Glumetza rather than the generic. When I was taking it, it was the only glucophage/metformin my stomach could handle. My endo noted that this was the case for many of his patients.
posted by chez shoes at 12:33 PM on December 1, 2009


the reason why you have increased glucose levels is directly due to your body releasing glucocorticoids following an IBS flare up. Glucocoriticoids are released by the body because of their anti-inflammatory activity. One of their functions is to stimulate the release of glucose by the liver into the blood. So as a result, its not unreasonable to see higher blood sugar levels when you are having symptoms. It would be best to get your IBS symptoms under control, since regardless of how well regulated your diabetes is, any IBS flare up will shoot your blood sugar levels sky high. if you remove IBS, then you should be able to adapt your anti-diabetes medications to suit your needs.

i hope this helps.
posted by Heliochrome85 at 5:14 AM on December 3, 2009


« Older Why would a woman be jealous o...   |  Magazines for the inquisitive ... Newer »
This thread is closed to new comments.